Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 69, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 14, 2005, 4:39 PM EDT for Plymouth County, Massachusetts. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 14, 2005, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Plymouth County, MA
The radar
The Boston radar (KBOX), 27 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2172 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 142039 SVRBOX MAC023-142130- /O.NEW.KBOX.SV.W.0069.050814T2039Z-050814T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 439 PM EDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS THIS INCLUDES THE CITIES OF...PLYMOUTH...BROCKTON * UNTIL 530 PM EDT * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BROCKTON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST BRIDGEWATER BY 445 PM EDT HANSON AND HANOVER BY 450 PM EDT PEMBROKE BY 455 PM EDT MARSHFIELD BY 500 PM EDT DUXBURY AND KINGSTON BY 505 PM EDT PLYMOUTH BY 510 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4212 7098 4205 7109 4192 7061 4217 7057 $$ THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:05 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 14, 4:05 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT SUN AUG 14 2005
...NUMEROUS SEVERE THUNDERSTORMS ON GOING ACROSS THE REGION...
...LOCALIZED FLASH FLOODING TONIGHT ALSO A CONCERN PARTICULARLY IN
THE URBAN CENTERS....
&&
.SHORT TERM...(TONIGHT AND MONDAY)...
NUMEROUS THUNDERSTORMS HAVE QUICKLY DEVELOPED THIS AFTERNOON WITH AS
GFS MODEL INDICATES AT A LOT OF OMEGA AND BOUNDARIES OUT AHEAD OF
THE MAIN FRONT WHICH COMES THROUGH TONIGHT. SOME STORMS WILL CONTAIN
DAMAGING WINDS...LARGE HAIL AND LOCALIZED FLOODING (PARTICULARLY
URBAN CENTERS) THROUGH TONIGHT AS THE FRONT COMES THROUGH. PREVIOUS
FORECAST ON TRACK AND LITTLE CHANGE MADE THROUGH MONDAY.
&&
.LONG TERM (MONDAY NIGHT THROUGH NEXT SATURDAY)...
MAY SEE SOME LOW STRATUS DEVELOP ON THE COASTAL PLAIN MONDAY NIGHT
WITH NORTHEAST FLOW. IF IT HAPPENS THOUGH IT WILL BREAKUP PRETTY
QUICK TUESDAY MORNING. OTHERWISE...PREVIOUS FORECAST KEPT IN TACK
TUESDAY THROUGH THURSDAY WITH GOOD RADIATIONAL COOLING AT NIGHT.
FRIDAY INTO SATURDAY WARM AND HUMID AIR SHOULD RETURN AS BERMUDA
HIGH BUILDS IN AHEAD OF NEXT FRONT. GUIDANCE HAS TRENDED TOWARDS
CLIMATOLOGY AND WILL CONTINUE PREVIOUS FORECASTS OF GOING ABOVE
NUMBERS. SUSPECT 850 MB TEMPERATURES WILL WARMUP MORE THE NEXT FEW
DAYS WHICH WE HAVE SEEN HAPPEN SO MUCH THIS SUMMER. THE FRONT WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY. HOWEVER...IF UPPER LEVEL RIDGE IS REAL STRONG COULD EVEN
BE DELAYED UNTIL SUNDAY.
&&
.AVIATION...
MVFR VISIBILITIES IN HAZE AND PATCHY FOG EXPECTED ALL TERMINALS
THROUGH TONIGHT. IN ADDITION SHOWERS AND THUNDERSTORMS
EXPECTED ALL TERMINALS...BEGINNING 18Z WEST AND ARRIVING BY 00Z
EAST....EXCEPT CLOSER TO 06Z KHYA-KACK.
&&
.MARINE...
SHORT TERM...PREVIOUS FORECAST LOOKS GOOD WITH ENHANCED WORDING WITH
THUNDERSTORMS WITH GUSTY WINDS TONIGHT.
LONGER RANGE...MONDAY NIGHT MAY STILL SEE SMALL CRAFT ADVISORY
CONDITIONS IN THE SOUTHERN WATERS WITH COOL AIR SURGE. NO CHANGES TO
THE FORECAST.
&&
.HYDROLOGY...
THUNDERSTORMS WITH TORRENTIAL RAIN WILL CAUSE LOCALIZED FLASH
FLOODING. ESPECIALLY AROUND MA PIKE THIS EVENING ON A BOUNDARY WITH
ACTIVITY TRAINING.
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SVR WATCH TILL 10 PM.
MA...SVR WATCH TILL 10 PM EXCEPT FOR OUTER ISLANDS.
NH...SVR WATCH TILL 10 PM.
RI...SVR WATCH TILL 10 PM.
MARINE...SCA FOR SEAS ANZ254 AND ANZ255.
SCA MONDAY FOR ANZ250.
&&
SHORT TERM/HYDROLOGY...DRV/FRANK
LONG TERM...FRANKHazardous weather outlook, Aug 14, 6:26 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 626 AM EDT SUN AUG 14 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151026- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 626 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON INTO THE EARLY EARLY EVENING FOR PORTIONS OF INTERIOR SOUTHERN NEW ENGLAND. LIGHTNING STRIKES MAY BE CONSIDERABLE. THE SEVERE WEATHER OUTBREAK SHOULD BE FAIRLY EXTENSIVE FROM PARTS OF THE CONNECTICUT RIVER VALLEY NORTHEASTAWRD THROUGH CENTRAL AND NORTHEAST MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE. ISOLATED FLASH FLOODING MAY ALSO OCCUR WHERE THUNDERSTORMS OCCUR REPEATEDLY IN THIS POTENT EXCESSIVELY HOT MOIST AIRMASS. HEAT INDICES EXCEEDING 100 DEGREES ARE ANTICIPATED FOR PORTIONS OF SOUTHERN NEW ENGLAND ALONG AND SOUTH OF THE MASS TURNPIKE THIS AFTERNOON. THERE IS SMALL CHANCE OF ENHANCED RIP CURRENTS POTENTIAL ALONG THE SOUTH COAST TODAY. THIS IS CONSIDERED A LIMITED RISK TODAY. PLEASE SEE SPECIFIC STATEMENTS ON SEVERE WEATHER AND FLOODING. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... LEFTOVER THUNDERSTORMS MAY BE LEAVING THE SOUTHEAST NEW ENGLAND COAST AT DAYBREAK MONDAY OTHERWISE THE HEAT WAVE BREAKS. THERE IS SMALL CHANCE OF DANGEROUS RIP CURRENTS ON THE SOUTH COAST MONDAY. THUNDERSTORMS AND HEAT MAY RETURN TO INTERIOR SOUTHERN NEW ENGLAND FRIDAY OR SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT FROM ROUGHLY NOON TO 10 PM FOR MULTIPLE ELEMENTS INCLUDING DAMAGING WIND... LIGHTNING STRIKES HAIL AND UNUSUAL POOR DRAINAGE FLOODING. DRAG
In the hours before
Special weather statement, Aug 14, 3:00 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 300 PM EDT SUN AUG 14 2005 MAZ013-015-016-018-019-141930- EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA- 300 PM EDT SUN AUG 14 2005 AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND TORRENTIAL RAINFALL ON A LINE FROM RANDOLPH TO HINGHAM. THE INDIVIDUAL STORMS WERE HEADING EAST NEAR 20 MPH WHILE THE LINE DRIFTS SOUTH AT 5 MPH. THE THUNDERSTORM WILL BE NEAR...QUINCY AND HULL BY 330 PM EDT...AND HOLBROOK AND NORWELL BY 4 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. DRV
Special weather statement, Aug 14, 3:04 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 304 PM EDT SUN AUG 14 2005 MAZ005-014-141945- CENTRAL MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA- 304 PM EDT SUN AUG 14 2005 AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES WEST OF STOW...OR ABOUT 10 MILES NORTHWEST OF FRAMINGHAM...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... STOW AND BOXBOROUGH BY 310 PM EDT... MAYNARD AND ACTON BY 320 PM EDT... CONCORD AND WAYLAND BY 330 PM EDT... BEDFORD AND LINCOLN BY 340 PM EDT... LEXINGTON AND 6 MILES SOUTH OF BILLERICA BY 350 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. FIELD
Local storm report, Aug 14, 3:21 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
321 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL LONGMEADOW 42.05N 72.57W
08/14/2005 1.00 INCH HAMPDEN MA AMATEUR RADIO
&&Special weather statement, Aug 14, 3:33 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 333 PM EDT SUN AUG 14 2005 MAZ005-012-142000- CENTRAL MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA- 333 PM EDT SUN AUG 14 2005 AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER AUBURN...OR ABOUT 6 MILES SOUTH OF WORCESTER...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...SUTTON AND MILLBURY BY 340 PM EDT... GRAFTON AND NORTHBRIDGE BY 350 PM EDT...UPTON AND WESTBOROUGH BY 400 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. FIELD
Special weather statement, Aug 14, 3:50 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 350 PM EDT SUN AUG 14 2005 NHZ011-015-142030- CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 350 PM EDT SUN AUG 14 2005 AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER SWANZEY...OR ABOUT 6 MILES SOUTH OF KEENE... MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...TROY AND FITZWILLIAM BY 400 PM EDT... DUBLIN AND 7 MILES SOUTH OF HARRISVILLE BY 410 PM EDT...JAFFREY AND PETERBOROUGH BY 420 PM EDT...SHARON BY 430 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. FIELD
Special weather statement, Aug 14, 4:25 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 425 PM EDT SUN AUG 14 2005 MAZ013-015-016-018-019-142130- EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA- 425 PM EDT SUN AUG 14 2005 AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH OVER BRAINTREE...OR ABOUT 4 MILES WEST OF WEYMOUTH...MOVING WEST AT 10 MPH. THIS STORM WILL ALSO AFFECT WEYMOUTH...HINGHAM...COHASSET ...ROCKLAND AND SCITUATE WITH STRONG WIND GUSTS...TORRENTIAL RAIN CAUSING STREET FLOODING AND FREQUENT LIGHTNING THROUGH 515 PM. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. FREQUENT CLOUD TO GROUND LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. THOMPSON
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:24 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 51 min |
| Aug 14, 2:29 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 23 min |
| Aug 14, 2:35 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 40 min |
| Aug 14, 2:49 PM EDT | Special Marine Warning | BOX | 86 min | |
| Aug 14, 3:14 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth | 46 min |
| Aug 14, 3:22 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 53 min |
| Aug 14, 3:26 PM EDT | Flash Flood Warning | BOX | Norfolk, Plymouth | 2 hr |
| Aug 14, 4:08 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 37 min |
| Aug 14, 4:17 PM EDT | Special Marine Warning | BOX | 91 min | |
| Aug 14, 4:22 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 53 min |
| Aug 14, 5:05 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 55 min |
| Aug 14, 5:15 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 45 min |
| Aug 14, 5:33 PM EDT | Flash Flood Warning | BOX | Plymouth | 87 min |
| Aug 14, 5:55 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 50 min |
| Aug 14, 6:19 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 26 min |
| Aug 14, 6:28 PM EDT | Special Marine Warning | BOX | 92 min | |
| Aug 14, 6:34 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Suffolk | 41 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.